Statistics from Altmetric.com
We read with great interest the recent article by Potere et al using interleukin (IL)-6 receptor blockade with subcutaneous tocilizumab in SARS-CoV-2 COVID-19 pneumonia and hyperinflammatory syndrome.1 A potential preventive or therapeutic effect of certain immunomodulatory therapies in COVID-19 has been hypothesised. Among them, corticosteroids, IL-6 or IL-1 antagonists have been reported and successfully used in severe COVID-19 and associated hyperinflammatory syndromes.1–4 The hyperinflammation observed in adult patients with severe COVID-19 resembles a cytokine release syndrome (CRS) associated with CD4+ and CD8+ T-cell lymphopaenia and increased cytokine levels, including IL-6, correlating with clinical severity.5–9 In contrast to CRS, immune reconstitution inflammatory syndrome (IRIS) is an exaggerated inflammatory response driven by predominant CD4+ T helper cells that have been reported secondary to previous initiation of antiretroviral therapy (ART) when the immune system begins to recover following treatment with ART.10 Since ART for COVID-19 is among the leading drug candidates in this pandemic, a clear sense for associated hyperinflammatory syndromes is required.11 We describe here a case of IRIS treated with intravenous tocilizumab and corticosteroids after initiation of ART in COVID-19.
A 59-year-old man presented to the emergency department with 8 days of fever, dyspnoea and non-productive cough. Apart from successful catheter ablation of atrial fibrillation in 2017, the patient had no other chronic diseases. A nasopharyngeal swab confirmed SARS-CoV-2 infection and the patient was transferred to the medical ward. Due to rapid progressive hypoxic respiratory failure with increasing demand of oxygen, he was transferred to the intensive care unit and mechanical ventilation was initiated (figure 1A). In addition, adjunctive vasopressors and continuous renal replacement therapy (CRRT) were required due to septic shock and oliguric acute kidney injury (figure 1A). ART was started with a combination of lopinavir/ritonavir (400/100 mg two times per day, figure 1A). Due to hyperferritinaemia and elevated IL-6 resembling a hyperinflammatory CRS in COVID-19, low-dose hydrocortisone (200 mg/day) and extracorporeal cytokine haemoadsorption were established (figure 1A,B). In the further course, a complete blood count showed hyperleucocytosis up to 100 700/μL (normal range 4000–11 000/μL) and neutrophil left shift in the peripheral blood smear (figure 1C). The relative lymphocyte count was low (3%); however, there was a dramatic increase in the absolute number of CD3+/CD4+ T helper cells up to 3665/µL (normal range 300–1400/μL), whereas CD19+ B (normal range 100–500/μL), CD3+/CD8+ T suppressor (normal range 200–900/μL) and CD56+/CD16+ natural killer cells (normal range 90–600/μL) remained relatively low (figure 1D). Based on observed hyperleucocytosis, persistent fever and clinical deterioration, a hyperinflammatory syndrome resembling IRIS was suspected and ART was discontinued. Subsequently, intravenous tocilizumab (800 mg) and prednisolone (1 mg/kg body weight, 80 mg) were administered.12 After administration of tocilizumab and corticosteroids, fever, hyperleucocytosis and CD4+ T helper cells normalised, mechanical ventilation, vasopressor support and CRRT were successfully discontinued (figure 1A–D).
To our knowledge, this is the first reported case of IRIS treated with intravenous tocilizumab and corticosteroids after initiation of ART in COVID-19. This syndrome is heterogeneous with detrimental hyperinflammation attributed to an imbalanced immune response to various infectious and non-infectious agents. Examination of the histopathological characteristics and inflammatory cell infiltrate of affected organs has demonstrated that CD4+ T helper cells predominate in IRIS that is provoked by various viruses, including JC virus, HIV and cytomegalovirus.13 14 The time of onset of IRIS symptoms is variable from a few days to 6 months after initiation of ART.15 A common feature is usually an acute onset and features of inflammation with persistent fever and organ failure.15 A hyperleucocytosis and rapid increase of CD4+ T helper cells have been observed during IRIS and attributed to the recovery of pathogen-specific cell-mediated immune responses in HIV-infected patients following initiation of ART. In our present case, persistent hyperinflammation after initiation of ART for COVID-19 was equally associated with hyperleucocytosis and a predominant increase in blood CD4+ T helper cells. Since ART for COVID-19 is the leading drug candidate in this pandemic, an increased awareness of associated hyperinflammatory syndromes is required.11
Contributors BT conceived the correspondence, collected and analysed data, and wrote the first draft. PK, CB and MSW participated in the construction and editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient and public involvement Patients and/or the public were not involved in the design, conduct, reporting or dissemination plans of this research.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.